# SDR 2014FA0000452

- Difficulty date: July 28, 2014
- Submitted: July 28, 2014
- Operation: General aviation
- Aircraft: N4931L
- Make and model: Piper PA 28-180
- Aircraft serial: 284299
- Aircraft time: 4,019 hours
- Engine: Lyc O360A3A
- System (JASC): 7820 · Engine Noise Suppressor
- Part: Muffler
- Part number: 6689400AND668940
- Condition: Blocked
- Location: Engine
- Part time: 1,359 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

THE FORWARD MUFFLER WAS REMOVED FROM THE NR 1 AND NR 2 CYLINDERS.  THE INTERIOR SURFACES OF THE LT AND RT RISERS REVEALED WHITE AND GRAY DEPOSITS CONSISTENT WITH NORMAL OPERATION.  A VISUAL INSPECTION REVEALED THE MUFFLER BAFFLING HAD SEPARATED FROM ITS LT SIDE ATTACHMENT COVERING THE EXHAUST PORT.  WHEN A FLASHLIGHT WAS SHINED IN THE EXHAUST PORTION OF THE MUFFLES, A RESTRICTION WAS OBSERVED AS A RESULT OF A BAFFLING FAILURE.  THE DEGREE OF RESTRICTION WAS ESTIMATED AT 50 PERCENT.  A SIMILAR CONDITION WAS FOUND IN THE AFT MUFFLER; HOWEVER, THE DEGREE OF RESTRICTION WAS ESTIMATED AT 90 PERCENT.  THE FRONT MUFFLER, PN 66894-00, TIME IN SERVICE COULD NOT BE DETERMINED, THE AFT MUFFLER, PN 66894-02 TIME IN SERVICE WAS 1359 HOURS.  THE ACFT WAS INSPECTED IAW THE REQUIREMENTS OF AN ANNUAL INSPECTION ON 05/16/2014, AT AN ACFT TOTAL TIME OF 4016 HOURS.  DURING AN ANNUAL INSPECTION, AN EXTERIOR INSPECTION OF THE MUFFLER SYSTEM WAS PERFORMED; HOWEVER, THE EXHAUST SYSTEM INSPECTION RECOMMENDED BY MFG WAS NOT PERFORMED.
